Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 75, NWS Goodland, KS

June 22, 2010Gove County, Logan County, Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 22, 2010, 5:03 PM CDT for Gove County, Logan County, Thomas County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2010, 5:03 PM CDT (22:03 UTC)
Expired
Jun 22, 2010, 5:33 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Gove County, KS, Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:03 PM CDTHAIL 111 S Oakley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-538 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WFUS53 KGLD 222203
TORGLD
KSC063-109-193-222300-
/O.NEW.KGLD.TO.W.0075.100622T2203Z-100622T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM CDT TUE JUN 22 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 600 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 8 MILES NORTHWEST OF THE MONUMENT ROCKS...AND WAS
  MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAKLEY AND MONUMENT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 72 AND 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3879 10100 3917 10105 3919 10071 3913 10071
      3913 10068 3881 10072
TIME...MOT...LOC 2203Z 176DEG 15KT 3888 10087

$$

ROBINSON
2 follow-up statements
180 
WWUS53 KGLD 222214
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT TUE JUN 22 2010

KSC063-109-193-222300-
/O.CON.KGLD.TO.W.0075.000000T0000Z-100622T2300Z/
THOMAS KS-LOGAN KS-GOVE KS-
514 PM CDT TUE JUN 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN GOVE...
EASTERN LOGAN AND SOUTHEASTERN THOMAS COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 11 MILES NORTHWEST OF THE MONUMENT ROCKS...AND WAS
MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MONUMENT AND OAKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3879 10100 3917 10105 3919 10071 3913 10071
      3913 10068 3881 10072
TIME...MOT...LOC 2215Z 195DEG 16KT 3893 10084

$$

ROBINSON
363 
WWUS53 KGLD 222233
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE JUN 22 2010

KSC063-109-193-222244-
/O.CAN.KGLD.TO.W.0075.000000T0000Z-100622T2300Z/
THOMAS KS-LOGAN KS-GOVE KS-
533 PM CDT TUE JUN 22 2010

...THE TORNADO WARNING FOR NORTHWESTERN GOVE...EASTERN LOGAN AND
SOUTHEASTERN THOMAS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3879 10100 3917 10105 3919 10071 3913 10071
      3913 10068 3881 10072
TIME...MOT...LOC 2234Z 195DEG 16KT 3901 10081

$$

ROBINSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 22, 3:30 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 22, 3:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT TUE JUN 22 2010

.DISCUSSION...
229 PM MDT TUE JUN 22 2010

AN UPPER LEVEL SHORT WAVE TROUGH SEEN LIFTING NORTHEAST ACROSS WYOMING
AND COLORADO IN WATER VAPOR IMAGERY WILL ASSIST IN THUNDERSTORM
DEVELOPMENT THIS EVENING ACROSS THE FORECAST AREA. GUIDANCE
SUGGESTS THE MAIN FOCUS FOR STORMS THIS EVENING WILL BE IN OUR
SOUTHEAST COUNTIES ALONG AN AXIS FROM TRIBUNE TO HILL CITY AND
NORTON. THIS IS ON THE NORTHERN EDGE OF VERY WARM SURFACE
TEMPERATURES AND THE LOCATION OF A NEARLY STATIONARY FRONT WITH
WEAK TO MODERATE SURFACE CONVERGENCE. MODEL SOUNDINGS SHOW LITTLE
CONVECTIVE INHIBITION DUE TO SURFACE TEMPERATURES NOW APPROACHING
100 DEGREES. DEWPOINTS HAVE DROPPED IN THIS AREA...NOW IN THE
MIDDLE TO UPPER 50S. GIVEN THE T-TD SPREADS FEEL THAT STORMS WILL
BE HIGHER BASED WITH WIND BEING A SIGNIFICANT THREAT ALONG WITH
LARGE HAIL. STORM MOVEMENT WILL BE GENERALLY NORTHEAST.

FURTHER NORTH ALONG THE NEBRASKA BORDER...INSTABILITY IS GREATER
WITH BOUNDARY LAYER DEWPOINTS IN THE UPPER 60S...HOWEVER FORECAST
SOUNDINGS SHOW CONSIDERABLE INHIBITION REMAINS AT 00Z...SO LESS
CERTAINTY EXISTS IN THIS AREA FOR STORM COVERAGE...AT LEAST IN
OUR CWA.

GUIDANCE SUGGESTS THAT THE UPPER TROUGH NOW AFFECTING THE REGION
WILL LIFT NORTHEAST FROM THE CENTRAL ROCKIES...REACHING THE GREAT
LAKES BY WEDNESDAY AFTERNOON. THIS WILL INTRODUCE SHORT WAVE
RIDGING ALOFT OVER THE CENTRAL PLAINS WEDNESDAY INTO THURSDAY
WHICH WILL HELP DRIVE A SURFACE HIGH PRESSURE AREA SOUTH INTO THE
CWA. THIS IN TURN PUSHES THE SURFACE FRONT WELL SOUTH OF OUR
FORECAST AREA RESULTING IN A COUPLE OF DRY DAYS WED-THU.

BY THE END OF THE WEEK INTO THE WEEKEND...WEAK TROUGHING ALOFT
ONCE AGAIN APPROACHES THE AREA BRINGING SCATTERED THUNDERSTORM
CHANCES IN THE AFTERNOON-EVENING WITH CONTINUED WARM TEMPERATURES.

99
&&

.AVIATION...
1145 AM MDT TUE JUN 22 2010

CONDITIONS WILL REMAIN VFR ACROSS THE REGION EVEN AS ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOP AND BECOME MORE NUMEROUS LATE THIS
AFTERNOON AND EVENING. CONDITIONS WILL LIKELY DETERIORATE TO IFR
OR BELOW DUE MAINLY TO A DECREASE IN VISIBILITIES AS A RESULT OF
HEAVY RAIN DIRECTLY UNDER ANY STORM. THE LIKELYHOOD OF ANY ONE
STORM PASSING DIRECTLY OVER EITHER THE GLD OR MCK TAF SITES ARE NOT
VERY HIGH...SO HAVE KEPT CONDITIONS VFR WITH A MENTION OF
THUNDERSTORMS IN THE VICINITY OF GLD AND MCK MAINLY BETWEEN 01Z-
06Z WITH THE POSSIBILITY OF LOWER CLOUDS AND GUSTY NORTH WINDS AFTER
ABOUT 09Z FOLLOWING THE PASSAGE OF A COLD FRONT ACROSS THE AREA.
ONCE STORMS DO DEVELOP THIS AFTERNOON...UPDATES WILL BE ISSUED IF
IT APPEARS ANY STORMS WILL MOVE DIRECTLY OVER THE TAF SITES.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 22, 11:40 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUN 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT TUE JUN 22 2010 /1140 AM CDT TUE JUN 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REIGNITE OVER THE HIGH PLAINS THIS AFTERNOON
AHEAD OF A TROUGH OF LOW PRESSURE THAT WILL MOVE EAST OF THE
ROCKIES THIS EVENING. STORMS WILL INTENSIFY AS THEY MOVE INTO THE
VERY MOIST AND UNSTABLE ATMOSPHERE ACROSS THE CENTRAL PLAINS. SOME
STORMS WILL BECOME SEVERE WITH LARGE HAIL...DAMAGING WIND...AND A
FEW TORNADOES. VERY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 22, 4:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             7 NNE THE MONUMENT ROCK 38.86N 100.71W
06/22/2010  E1.25 INCH       GOVE               KS   PUBLIC

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:17 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita43 min
Jun 21, 7:51 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita39 min
Jun 21, 8:22 PM CDTSevere Thunderstorm WarningGLDGove, Logan53 min
Jun 21, 8:23 PM CDTTornado WarningGLDCheyenne67 min
Jun 21, 8:28 PM CDTSpecial Weather StatementGLDGraham32 min
Jun 21, 8:31 PM CDTSevere Thunderstorm WarningGLDCheyenne28 min
Jun 21, 8:42 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas47 min
Jun 21, 8:51 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas39 min
Jun 21, 8:54 PM CDTTornado WarningGLDCheyenne, Rawlins, Sherman, Thomas66 min
Jun 21, 9:08 PM CDTTornado WarningGLDSherman32 min
Jun 21, 9:25 PM CDTTornado WarningGLDGove, Sheridan35 min
Jun 21, 9:28 PM CDTTornado WarningGLDCheyenne62 min
Jun 21, 9:52 PM CDTSevere Thunderstorm WarningGLDSherman53 min
Jun 21, 9:58 PM CDTTornado WarningGLDSheridan8 min
Jun 21, 9:59 PM CDTTornado WarningGLDRawlins, Thomas46 min
Jun 21, 10:02 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan28 min
Jun 21, 10:19 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins30 min
Jun 21, 10:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas63 min
Jun 21, 11:30 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan45 min
Jun 22, 4:12 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan63 min
Jun 22, 4:34 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita56 min
Jun 22, 4:46 PM CDTSevere Thunderstorm WarningGLDGove, Logan59 min
Jun 22, 5:19 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas56 min
Jun 22, 5:23 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita40 min
Jun 22, 5:39 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas17 min
Jun 22, 5:43 PM CDTTornado WarningGLDGove, Logan, Sheridan, Thomas12 min
Jun 22, 6:08 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan67 min
Jun 22, 6:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton37 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.